Alert archive / California / Frost Advisories in 2012

Frost Advisory 5, NWS San Francisco Bay Area, CA

December 13, 20124 counties in California

NWS San Francisco Bay Area, CA issued this frost advisory at Dec 13, 2012, 2:10 PM PST for 4 counties in California. It took effect at Dec 14, 2012, 2:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2012, 2:10 PM PST (22:10 UTC)
In effect from
Dec 14, 2012, 2:00 AM PST
Expired
Dec 14, 2012, 8:00 AM PST
In force
6 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, Monterey County, CA, San Benito County, CA

The radar

The San Francisco radar (KMUX), 30 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2012-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2012-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WWUS76 KMTR 132210
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
210 PM PST THU DEC 13 2012

...NEAR FREEZING TEMPERATURES EXPECTED TO RESULT IN PATCHY 
FROST OVERNIGHT...

CAZ510-528-141600-
/O.NEW.KMTR.FR.Y.0005.121214T1000Z-121214T1600Z/
EAST BAY INTERIOR VALLEYS-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
210 PM PST THU DEC 13 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM
PST FRIDAY. 


* TEMPERATURE: OVERNIGHT LOW TEMPERATURES WILL FALL TO 30 TO 34
  DEGREES. 

* TIMING: THE COLDEST TEMPERATURES ARE EXPECTED TO OCCUR BETWEEN
  2 AM PST AND 8 AM PST.

* LOCATIONS: AREAS IMPACTED BY FROST WILL BE THE EAST BAY INTERIOR
  VALLEYS...THE NORTHERN SALINAS VALLEY...HOLLISTER AND CARMEL
  VALLEYS. 

* IMPACTS: PATCHY FROST IS EXPECTED TO DEVELOP. FROST WILL FORM ON
  AUTOMOBILE WINDSHIELDS AND MAY ALSO RESULT IN SLIPPERY SURFACES
  SUCH AS SIDEWALK AND OVERPASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. PLEASE ALLOW EXTRA TIME
FOR YOUR MORNING COMMUTE. 

&&

$$
2 follow-up statements
607 
WWUS76 KMTR 141148
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
348 AM PST FRI DEC 14 2012

...NEAR FREEZING TEMPERATURES EXPECTED TO RESULT IN PATCHY FROST
EARLY THIS MORNING...

CAZ510-528-141600-
/O.CON.KMTR.FR.Y.0005.000000T0000Z-121214T1600Z/
EAST BAY INTERIOR VALLEYS-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
348 AM PST FRI DEC 14 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING. 

* TEMPERATURE: LOW TEMPERATURES HOVER AROUND 32 DEGREES.

* TIMING: THE COLDEST TEMPERATURES ARE EXPECTED TO OCCUR THROUGH 8
  AM PST.

* LOCATIONS: AREAS IMPACTED BY FROST WILL BE THE EAST BAY 
  INTERIOR VALLEYS...THE NORTHERN SALINAS VALLEY...HOLLISTER AND 
  CARMEL VALLEYS. 

* IMPACTS: PATCHY FROST IS EXPECTED TO DEVELOP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
065 
WWUS76 KMTR 141557
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
756 AM PST FRI DEC 14 2012


CAZ510-528-141700-
/O.EXP.KMTR.FR.Y.0005.000000T0000Z-121214T1600Z/
EAST BAY INTERIOR VALLEYS-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
756 AM PST FRI DEC 14 2012

...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 AM PST THIS
MORNING. TEMPERATURES HAVE WARMED TO ABOVE FREEZING IN MOST AREAS.


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Dec 13, 10:04 AM PST, 4 hours 6 minutes earlier.

Area forecast discussion, Dec 13, 10:04 AM PST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1004 AM PST THU DEC 13 2012

.DISCUSSION...AS OF 9:05 AM PST THURSDAY...IT WAS A CHILLY NIGHT
IN MANY AREAS IN THE CWA LAST NIGHT. MONTEREY NWS REACHED 40
DEGREES...DOWNTOWN SAN FRANCISCO FELL TO 44 AND SEVERAL LOCATIONS
IN THE NORTH BAY VALLEYS HIT THE LOW 30S. TWO NWS EMPLOYEES ALSO
REPORTED FROST AT THEIR HOMES THIS MORNING. CURRENTLY THE
SATELLITE WATER VAPOUR IMAGE SHOWS A TROUGH OF LOW PRESSURE
CENTERED OVER THE CWA. THE VISIBLE SATELLITE IMAGE IS SHOWING
MOSTLY CLEAR SKIES BENEATH THE LOW WITH COOL AIR CUMULUS OVER THE
COASTAL WATERS. SEA SURFACE TEMPERATURES ARE RUNNING 55 TO 59
DEGREES F ALONG THE COAST WITH 1200Z KOAK SOUNDING INDICATING
850MB TEMPERATURE OF 20 DEGREES F AND 500 MB TEMPERATURE OF -55
DEGREES F. THIS TEMPERATURE STRUCTURE IS RESULTING IN SOME
INSTABILITY OVER THE COASTAL WATERS SUPPORTING THE COOL AIR CU.

OVERNIGHT TEMPERATURES TONIGHT SHOULD BE A FEW DEGREES WARMER
ALONG THE COAST AS WINDS TURN ONSHORE ADVECTING WARMER OCEAN AIR
TO THE COASTAL COMMUNITIES. NEAR FREEZING TEMPERATURES WILL ONCE
AGAIN BE POSSIBLE IN THE NORTH BAY VALLEYS BUT MAYBE NOT AS WIDE
SPREAD WITH 700MB TEMPERATURES EXPECTED TO BE A FEW DEGREES WARMER
THAN THIS MORNING. STILL LOOKS LIKE A GOOD POSSIBILITY OF FROST IN
THE NORTH BAY VALLEYS AND NORTH SALINAS VALLEY. THEREFORE...MAY
INTRODUCE PATCHY FROST TO THE AFTERNOON FORECAST PACKAGE.

THE 0000Z ECMWF AND 1200Z GFS40 HAVE INITIALIZED WELL WITH THE
CURRENT SYNOPTIC PATTERN. BOTH MODELS AGREE THAT TODAY'S TROUGH OF
LOW PRESSURE WILL SLIDE OFF TO THE SOUTHEAST WITH A NEW TROUGH OF
LOW PRESSURE PASSING OVER THE FORECAST AREA FRIDAY. A DIRTY RIDGE
WILL THEN MOVE OVER THE CALIFORNIA COAST FOR THE WEEKEND. THIS
SPELLS OUT COOL UNSETTLED WEATHER FOR THE WEEKEND.

FOR EARLY NEXT WEEK BOTH THE 0000Z ECMWF AND 1200Z GFS40 ARE
FORECASTING A STRONGER TROUGH OF LOW PRESSURE TO PUSH INTO THE
PACIFIC NORTHWEST AND NORTHERN CALIFORNIA. THE GFS ENSEMBLE
MEMBERS APPEAR TO AGREE ON THIS TROUGH AS WELL. THE TROUGH IS
EXPECTED TO BRING A CHANCE OF RAIN TO THE FORECAST AREA MONDAY
NIGHT TUESDAY MORNING TIME FRAME. A BULK OF THE PRECIPITATION WITH
THIS STORM WILL BE IN THE NORTH BAY AREA. YET ANOTHER STORM SYSTEM
IS EXPECTED BY MID WEEK BUT MODEL AGREEMENT BEGINS TO BREAK DOWN
SO EXACT TIMING IS A BIT CLOUDY AT THIS POINT IN TIME.

&&

.AVIATION...AS OF 10:00 AM PST THURSDAY...VFR CONDITIONS AND LIGHT
OFFSHORE FLOW WILL PREVAIL THIS MORNING. WINDS WILL VEER ONSHORE
THIS AFTERNOON...BECOMING LIGHT AND VARIABLE OVERNIGHT. BY FRIDAY
MORNING WINDS WILL BACK TO THE SOUTHEAST TO EAST AHEAD OF AN
APPROACHING WEATHER SYSTEM.

VICINITY OF KSFO...VFR CONDITIONS WILL PREVAIL THROUGH THE
FORECAST PERIOD. LIGHT OFFSHORE FLOW WILL TURN WESTERLY THIS
AFTERNOON WITH WINDS UNDER 10 KNOTS. RAIN EXPECTED AT THE END OF
THE FORECAST PERIOD AROUND 18Z-20Z FRIDAY. MODERATE CONFIDENCE.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS WILL PREVAIL THROUGH
THE FORECAST PERIOD. LIGHT OFFSHORE FLOW WILL TURN WESTERLY THIS
AFTERNOON WITH WINDS UNDER 10 KNOTS.

&&

.MARINE...AS OF 10:00 AM PST THURSDAY...SOME OF THE HIGHEST TIDES
OF THE WINTER WILL OCCUR OVER THE NEXT COUPLE OF DAYS...KNOWN AS
THE KING TIDES. THE HIGHEST HIGH TIDES ARE EXPECTED DURING THE
MORNING HOURS OF THE 13TH AND 14TH. FOR EXACT TIME AND MAGNITUDE
OF TIDES PLEASE VISIT:

WWW.CENCOOS.ORG/SECTIONS/CONDITIONS/TIDES.SHTML

SEAS BETWEEN 8 AND 10 FEET AT 12 TO 14 SECONDS WILL CONTINUE
THROUGH AT LEAST THIS EVENING. THE COMBINATION OF BUILDING SWELL AND
HIGHER THAN NORMAL TIDES WILL RESULT IN LARGER BREAKING WAVES
CLOSER TO THE BEACH THAN NORMALLY EXPERIENCED WITH THIS SIZE OF
SWELL. THIS WILL RESULT IN A HIGH POTENTIAL FOR PEOPLE WALKING
ALONG THE BEACH OR CLIMBING...FISHING FROM ROCKS TO BE SWEPT INTO
THE SEA BY A WAVE. PLEASE DO NOT TURN YOUR BACK TO THE OCEAN WHEN
VISITING THE BEACHES THIS WEEK. SEAS WILL DECREASE TO 6 TO 8 FEET
AT 12 SECONDS FRIDAY BRINGING AN END TO THIS POTENTIAL HAZARD.
SOME ROADWAYS ALONG THE COAST DO EXPERIENCE FLOODING WITH HIGH
TIDES OF 7 FEET OR GREATER COMBINED WITH HIGH SURF. SINCE WE ARE
NOT EXPECTING HIGH SURF WITH THESE TIDES COASTAL FLOODING SHOULD
NOT BE AN ISSUE. HOWEVER...PLEASE BE VIGILANT AND DO NOT CROSS
FLOODED ROADWAYS IF YOU HAPPEN TO RUN INTO ONE.

.MTR WATCHES/WARNINGS/ADVISORIES...
 .TDAY...SCA FOR HAZARDOUS SEAS...SAN FRANCISCO BAR UNTIL 9 PM

&&

PUBLIC FORECAST: LARRY
AVIATION/MARINE: CW

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Dec 13, 2:10 PM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
210 PM PST THU DEC 13 2012

CAZ510-528-142215-
EAST BAY INTERIOR VALLEYS-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
210 PM PST THU DEC 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE INTERIOR
VALLEYS OF THE SAN FRANCISCO BAY AND MONTEREY BAY AREA.

.DAY ONE...THURSDAY NIGHT AND FRIDAY MORNING

A COLD AIR MASS COMBINED WITH GENERALLY LIGHT WINDS AND CLEAR
SKIES WILL RESULT IN PATCHY FROST OVERNIGHT.

FOR MORE INFORMATION PLEASE REFER TO

WWUS76 KMTR NPWMTR

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF LOW PRESSURE SYSTEMS WILL PASS OVER THE FORECAST AREA.
THIS WILL RESULT IN UNSETTLED WEATHER WITH PERIODS OF LIGHT RAIN
THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 9:18 AM PSTSmall Craft AdvisoryMTR17 hr
Dec 13, 9:18 AM PSTSmall Craft Advisory for Hazardous SeasMTR12 hr

Nearby

Frost Advisories in California, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.